How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Doctor
Category: Medical
Satisfied Customers: 4635
Experience:  Doctor ( General Medicine)
9385906
Type Your Medical Question Here...
Dr. Kaushik is online now

I have been taking Depakote EC year and the side

Resolved Question:

I have been taking Depakote EC for one year and the side effects are horrible - nausea,diarrhea,hot feet and hot and cold spells, waking at 4a.m and unable to get back to sleep.Depakote also has effected other medications as I cannot even take Paracetamol without feeling awful.Worst of all is the feeling that my nerve endings are being electrocuted I take 250 mgs at night and I understand that there are no lower dosage tablets in this country,what is my best course of action? I was on Lithium for twenty years without any problems but was allowed to come off it without taking anything else and had a severe episode of mania after two years.I am seventy eight years old.When I awake at 4a.m I need to urinate about four times up until 7a.m and have diarrhea at 6a.m every morning.

Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Kaushik replied 1 year ago.
Greetings.Welcome to the site.Please answer a few queries.1) Why have you have been placed on lithium earlier and depakote ec now ? What is your diagnosis ?2) Any other drug that you are taking currently along with depakote ec ?Regards
Customer: replied 1 year ago.

I was hospitalised for nine weeks and given Depakote ec for bi polar disorder and had no choice re my medication.

I take 150 mcg tablets of Levothyroxine and 50mg of Isosorbide Mononitrate daily.

I have been stable for one year but have felt awful during that time.

Regards

Expert:  Dr. Kaushik replied 1 year ago.
Well, with your underlying diagnosis of Bipolar disorder, you can ask your prescribing doctor to try shifting you to oxcarbamazepine at dose of 200 - 600 mg / day in 2 divided doses as a mood stabilizer or lamotrigine at dose of 25-150 mg / day as a mood stabilizer, replacing depakote ec, Oxcarbamazepine is a refined version of carbamazepine ( tegretol ) as it has good efficacy and much less side effects if at all that are associated with the likes of these mood stabilizers. Your sleep problem and other side effects may also get resolved with this switch over.If your prescribing doctor is reluctant to change your drug and if you think that the sleep problem is the main problem that you would like to be dealt with then i reckon that you may ask your doctor to to add Pregabalin in the night at dose of 75-150 mg once a night dose and this shall not only take care of your sleep problem and mid- night sleep disruption but it shall take care of your nerves such as the feeling of electrocution of them.I hope this makes sense.Wish you all the best.Please kindly leave a POSITIVE RATING if you are satisfied with the answer.Regards
Customer: replied 1 year ago.

Are the medications you recommend available in the U.K

Expert:  Dr. Kaushik replied 1 year ago.
Oxcarbamaepine available as brand name trileptal at dose of 150 mg , so 150 mg twice a day can be taken for mood stabilization in place of depakote ec 250 mg Pregabalin available as lyrica Lamotrigine as lamictal available in said dosesRegards
Dr. Kaushik and 2 other Medical Specialists are ready to help you